Utah, 2021

Flash Flooding in Utah, June 29, 2021

June 29, 2021 · NWS SLC · 4 events in 3 counties and zones

Flash flooding occurred across portions of the Grand Staircase-Escalante National Monument, in Zion National Park, and in the town of Hilldale.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Flash flooding occurred across portions of the Grand Staircase-Escalante National Monument, in Zion National Park, and in the town of Hilldale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 29, 3:13 AM MST, 11 hours 17 minutes earlier.

Area forecast discussion, Jun 29, 3:13 AM MST, 11 hours 17 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
413 AM MDT Tue Jun 29 2021

.SYNOPSIS...A weak area of low pressure will pull moisture
northward across southern Utah today. This moisture will spread
across the remainder of the area Wednesday, and remain in place
through the end of the week.

&&

.SHORT TERM (Through 12Z Friday)...
The main concern today is the potential for flash flooding in
southern Utah. Forecast confidence remains high enough for an
elevated Flash Flood Potential Rating of Probable for many
southern Utah basins, however not high enough for a Flash Flood
Watch at this time. Regardless, recreationists and visitors to
southern Utah will want to remain weather aware today and alert to
the elevated flash flood risk today.

Strong high pressure remains in place over the Pacific Northwest
early this morning while a weak low pressure system is wrapping
into central Utah from the east this morning in the anticyclonic
flow around the high. This low is helping to pull in higher
moisture content air from Arizona and New Mexico into southern
Utah, while also supplying synoptic forcing for ascent across
southern Utah. Overnight, convection has been ongoing across far
southeastern Utah, while spotty light showers are developing
across southwestern and south-central Utah already and drifting
southward. This appears to be precursor to the expect convection
this afternoon in southern Utah, which should become fairly
widespread given the instability and weak forcing for ascent.

The main concerning environmental variables for an elevated flash
flood risk today are the increasing PW values over 0.75 inches,
light northerly steering flow, and sufficient instability 500-1000
J/kg to drive efficient rain production in thunderstorms. With
this, expect to see convective initiation this afternoon over the
higher terrain of the southern Utah mountains, with locally heavy
rainfall appearing likely over the higher, less flash flood prone
terrain. However, expect this initial convection will develop a
strong cold pool given the relatively dry low levels, and LCLs
over 5000 feet per the BCE BUFKIT profile. Given this, there is
potential for the cold pool to rush southward, and despite some
southeasterly background flow into the Grand Staircase, a quickly
propagating cold pool may not allow newly developing stroms much
residence time over flash flood prone areas as storms move down
basin. However, given this expected storm motion down drainages
into the Grand Staircase, Zion and St George areas, will maintain
the 'probable' flash flood threat category for these areas in the
Flash Flood Potential Rating, with lower 'possible' ratings for
locations to the east like Capitol Reef and the Swell.

Moving into Wednesday and Thursday, moisture will remain in place
along with the remnant lower heights aloft of the decayed mid-
level wave over Utah. With less descript forcing, and continued
weak flow, expect convective evolution on Wednesday to be more
tied to orographic initiation, and farther northward across
central and into northern Utah, with the potential for southern
Utah to struggle a bit more with instability with remnant cloud
cover and outflow boundaries form the previous day's convection.
Given this lower confidence, and latest HREF members seeming to
back up this thinking of less coverage over southern Utah on
Wednesday, have maintained only 'possible' wording in the Flash
Flood Potential Rating for southern Utah. However, burn scars
across central and northern Utah may be more at risk on Wednesday,
and potentially Thursday as well with another round of daytime
thunderstorms.

.LONG TERM (After 12Z Friday)...
The long term forecast remains on par with the previous forecast
packages. An influx of moisture into southern will continue with
this moisture eventually expanding into northern Utah over the
weekend. With this moisture combined with daytime heating, diurnal
convection is expected to develop each afternoon throughout the
long term forecast period. Initiation points will be along the
higher terrain. As the first round of storms dissipate outflow
boundaries will become an additional catalyst for thunderstorm
development which will increase the thunderstorm coverage. Aloft,
very weak steering flow through the low to mid levels will
translate to very slow storm motion, thus storms will pose a flash
flooding risk as storms will be efficient rain producers.
Additionally, we can't rule out the possibility of a few storms
becoming strong and/or severe.

The introduction of increasing moisture and afternoon skies becoming
cluttered with cumulus fields and thunderstorm anvil debris, should
keep temperatures steady through the weekend and into the early
parts of next week. A more noticeably warmup, with drier conditions
could enter the forecast toward the end of the long term forecast,
as indicated by some long range model outputs with a return of a
southwesterly flow returning across the Great Basin. Still too early
to pinpoint the finer details and large discrepancies amongst the
models are yielding to a low confidence forecast in the day 6-7
timeframe at this time.

&&

.AVIATION...
KSLC...VFR conditions are expected across the KSLC terminal
throughout the valid TAF period. Very light easterly winds will
transition back to the typical southerly drainage flow by 12z. A
shift to a northerly flow by 19z is expected and will turn breezy
around 21z. Expect wind gusts in the 18-22 knot range throughout
the afternoon hours.

Rest of Utah and southwest Wyoming...The northern half of the
airspace will maintain VFR conditions throughout the valid TAF
period. Afternoon cumulus are expected to form primarily along the
higher terrain by 18z. Afternoon convection across the central and
southern Utah airspace will bring the hazards of strong and erratic
winds in and around thunderstorm cores. Additionally, thunderstorms
that directly impact a terminal may bring brief periods MVFR
visibility. The window for thunderstorm activity across these
airspace's will be between 18-03z.

&&

.FIRE WEATHER...
Strong high pressure will remain in place across the Pacific
Northwest and western Northern Rockies, while a weak low pressure
system slides into Utah today. This weak low will help draw
moisture northward into southern and portions of central Utah
today. Expect showers and thunderstorms to develop this afternoon
over the higher terrain and generally track southward into lower
elevations of southern Utah. Thunderstorms are expected to be
efficient rain producers combined with slow storm motions should
keep storms wetting. Moisture will spread farther north on
Wednesday, and will remain in place through the end of the week
maintaining daily shower and thunderstorm chances. Thus despite a
slow warming temperature trend through the week, humidity will
remain higher than we've seen with better overnight recoveries.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Church
LONG TERM...Woodward
AVIATION...Woodward
FIRE WEATHER...Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 29, 3:17 AM MST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
417 AM MDT Tue Jun 29 2021

UTZ101>131-WYZ021-301200-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
417 AM MDT Tue Jun 29 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Flash flooding is possible today in southern Utah, especially in
slot canyons and normally dry washes, as thunderstorms capable of
heavy rainfall are expected to develop this afternoon through
early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

From Wednesday through remainder of the week, scattered afternoon
and evening thunderstorms are expected, bringing an increased
risk of flash flooding to slot canyons, small streams, and
normally dry washes as well as the potential for debris flows near
recent burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jun 29, 2:09 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
309 PM MDT Tue Jun 29 2021

UTZ122-125-292145-
Southwest Utah UT-Southern Mountains UT-
309 PM MDT Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IRON COUNTY UNTIL
345 PM MDT...

At 308 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 15 miles north of Beaver Dam State Park, or 15
miles north of Beaver Dam...moving southwest at 15 mph.

Penny to nickel size hail and wind gusts up to 50 mph will be
possible.

This storm will remain over mainly rural areas of west central Iron
County.

This includes Utah Route 56 between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3781 11396 3772 11386 3761 11390 3761 11405
      3778 11405
TIME...MOT...LOC 2108Z 040DEG 13KT 3773 11402

MPS

The radar

The Cedar City radar (KICX), 130 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Garfield

When
June 29, 2:30 PM MST to 3:45 PM MST
Where
Garfield County, 8.26 mi S of Boulder to 8.47 mi NE of Escalante Muni Arpt
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.781, -111.406

Flash flooding was observed at the state Route 12 overpass of the Escalante River. Additional reports of flash flooding were observed upstream, including in Escalante River Canyon and at Death Hollow. The Escalante River gauge climbed from no flow to 400 CFS.

Flash Flood, Washington

When
June 29, 2:31 PM MST to 4:00 PM MST
Where
Washington County, 12.41 mi SSE of Rockville to 11.73 mi SSE of Springdale
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.001, -112.955

Hildale Fire Department personnel reported multiple road closures in town, multiple flooded residences, and several stranded motorists due to flash flooding in the area.

Flash Flood, Washington

When
June 29, 2:47 PM MST to 4:00 PM MST
Where
Washington County, 2.24 mi N of Springdale to 3.15 mi SSE of Zion Lodge
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.212, -112.993

Significant flash flooding occurred from the entrance of Zion National Park, across the eastern portions of the park. State Route 9 within the park closed due to flooding and debris on the roadway.

Flash Flood, Kane

When
June 29, 5:00 PM MST to 6:30 PM MST
Where
Kane County, 10.35 mi SW of Adairville to 7.85 mi SSE of Adairville
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.001, -112.034

Widespread flash flooding occurred from Wire Pass to the mouth of Buckskin Gulch. Several hikers were stranded between Wire Pass and the entrance to Buckskin Gulch, with muddy water levels rising to waist deep. Another group was trapped within Buckskin Gulch overnight due to Flash Flooding. The group was able to climb onto narrow ledges above the flood waters, where they remained overnight, then evacuated the next day.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968140, 968145, 968152, 968155.